Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 27, NWS Midland/Odessa, TX

May 23, 2014Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2014, 5:44 PM CDT for Culberson County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2014, 5:44 PM CDT (22:44 UTC)
Expired
May 23, 2014, 6:45 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 192 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:57 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
2480 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS54 KMAF 232244
SVRMAF
TXC109-232345-
/O.NEW.KMAF.SV.W.0027.140523T2244Z-140523T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 645 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  VAN HORN...MOVING NORTHEAST AT 5 MPH. ANOTHER SEVERE STORM WAS     
  LOCATED 25 MILES NORTH OF VAN HORN...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CULBERSON COUNTY AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3147 10492 3156 10463 3106 10450 3097 10489
      3107 10492
TIME...MOT...LOC 2242Z 239DEG 6KT 3110 10486

$$
1 follow-up statement
842 
WWUS54 KMAF 232318
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT FRI MAY 23 2014

TXC109-232345-
/O.CON.KMAF.SV.W.0027.000000T0000Z-140523T2345Z/
CULBERSON-
618 PM CDT FRI MAY 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WEST CENTRAL CULBERSON COUNTY...

AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF CULBERSON COUNTY AIRPORT...OR ABOUT 10
MILES NORTHEAST OF VAN HORN...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...PLATEAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3147 10492 3156 10463 3106 10450 3097 10489
      3107 10492
TIME...MOT...LOC 2318Z 248DEG 16KT 3113 10466

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:21 PM CDT, 23 minutes earlier.

Area forecast discussion, May 23, 5:21 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT Fri May 23 2014

.UPDATE...
Have updated products for severe tstm watch 180 in effect until
06z.

&&

.DISCUSSION...
Tstms continue to develop across the area, especially the higher
elevations of the Trans Pecos, and wrn PB. Well defined outflow
boundary is moving s the thru the srn PB and this along with
higher terrain will be the primary focusing features. We've
certainly already had severe tstms (no reports) as indicated by
multiple and persistent TBSS and high reflectivity cores aloft. Large
hail to around golf ball size will be possible along with G70
mph. Local heavy rain and flooding is a concern too.

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT Fri May 23 2014/

DISCUSSION...

..A Flash Flood Watch is in effect for locations generally along
and north of the Pecos River...

..Severe thunderstorms will be possible over much of southeast New
Mexico and West Texas through Sunday...

Convection is ongoing across southeast New Mexico and West Texas
this afternoon, some along an outflow boundary from last night's
convection over the Texas Panhandle, and more widely scattered
thunderstorms are forming on the higher terrain and a myriad of
residual outflow boundaries from yesterday's convection over the
area.  Water vapor imagery indicates an extensive fetch of dry air
circling northeastward over the region ahead of a large cutoff low
centered over southwestern Arizona.  A shortwave trough appears to
be over the Big Bend region and translating northward over the
region, with another stronger shortwave trough rounding the base of
the cutoff low.  Think the former is aiding and abetting convection
over the western Low Rolling Plains along the mentioned outflow
boundary, while the latter will affect the region late tonight.
The dry slot on water vapor imagery is likely masking any additional
shortwave troughs, however the forecast area is receiving much more
heating than yesterday which is destabilizing the atmosphere.
Although the cutoff low is still over Arizona, the flow aloft has
increased over yesterday, with 0 to 6 km bulk shear progged to be
30 to 40kt this afternoon and evening.  Also mid level lapse rates
have steepened to around 7.5 C/Km, especially over the heated higher
terrain.  Despite the lack of a bonafide shortwave trough in water
vapor imagery, which may limit convective coverage through max
heating, some of the storms will be severe due to the mentioned
shear, lapse rates and MUCapes of 1000-1500 J/Kg.  Strong winds, and
to a slightly less degree, large hail will be the primary threats.
In addition to the severe storms, very heavy rainfall will likely
occur with any of the stronger storms as PWats are 1 inch/west to
1.5 inches/east over the area.  The Snyder AWOS just received a
little over 1 inch/hour from a thunderstorm this afternoon.  So
expect at least isolated incidences of flash flooding through this
evening/night, with flash flooding concerns increasing Saturday and
Sunday.

Think convection will last into the evening, if not overnight in
some areas.  We may see a drop in coverage after sunset, but as the
stronger shortwave trough mentioned above nears the region late
tonight, we could see a cluster of thunderstorms form a Mesoscale
Convective System (MCS) under good diffluent flow aloft and make it
through the Guadalupe Mountains late tonight and spread into the
southeast New Mexico Plains.  These storms will have good low level
easterly upslope flow to subsist on and mid level support from the
shortwave trough.  The MCS may weaken, but could continue across
northern reaches of the forecast area Saturday morning.  The outflow
boundary from today, and several others from convection this
afternoon and evening, will be fair game for convection to flourish
upon Saturday afternoon as the atmosphere again destabilizes through
max heating.  Shear will be even better,  and instability and lapse
rates equivalent to today, so severe storms will again be possible.
Needless to say, will continue the Flash Flood Watch through
tonight, despite the spotty nature, with more widespread heavy
rainfall expected Saturday afternoon/night and Sunday as the large
cutoff low continues to near the region.  Have increased PoPs to
likely over over southeast New Mexico late tonight, then over most
of the northern forecast area Saturday and Saturday night.  Yet
another shortwave trough will wheel around the cutoff low Sunday,
and with all the outflow boundaries over the region, if not a more
pronounced one like this afternoon, expect convection to become
fairly widespread again.  Since PWats will remain in the 1-1.5 inch
range during this time, heavy rainfall and flash flooding will
continue to be possible.

Models continue to slow the progress of the cutoff low, so have kept
a chance of thunderstorms in the forecast both Monday and Monday
night.  It's difficult to discern how this will all play out by
then, but we'll still have a pretty moist atmosphere over the
region, so more heavy rainfall and flash flooding will be possible.
This is too far out and will leave the Flash Flood Watch expiration
alone. . .for now.  Temperatures will warm back above normal by mid
next week as northwest flow aloft will prevail immediately behind
the eastbound upper low, but an upper level ridge will begin to
build over the region.  There are indications another upper trough
may form over the western ConUS by late next week, so rain chances
could increase again then.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  82  64  79  /  50  70  70  50
BIG SPRING TX              70  86  69  81  /  50  60  60  60
CARLSBAD NM                63  85  59  85  /  60  60  40  20
DRYDEN TX                  74  92  73  89  /  30  30  30  30
FORT STOCKTON TX           67  88  66  86  /  40  30  30  30
GUADALUPE PASS TX          59  80  58  80  /  40  40  30  20
HOBBS NM                   60  82  60  81  /  70  70  70  50
MARFA TX                   54  85  54  84  /  40  30  20  20
MIDLAND INTL AIRPORT TX    68  84  65  80  /  50  60  60  50
ODESSA TX                  68  83  66  81  /  50  60  60  50
WINK TX                    67  86  66  86  /  40  50  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Reagan...Scurry...Upton...Ward...Winkler.

&&
Hazardous weather outlook, May 23, 3:15 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT FRI MAY 23 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
315 PM CDT FRI MAY 23 2014 /215 PM MDT FRI MAY 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT OVER
ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DEVELOP
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY
WINDS...AND HEAVY RAINFALL. A FEW STORMS NORTH OF A VAN HORN...TO
FORT STOCKTON...TO SHEFFIELD LINE COULD BECOME SEVERE THIS
AFTERNOON AND EVENING...WITH QUARTER SIZE HAIL AND DAMAGING WINDS
TO AROUND 60 MPH. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR WILL ALSO BE POSSIBLE...RESULTING IN LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...
INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO.  A FEW STORMS COULD BECOME
SEVERE... WITH QUARTER SIZE HAIL AND DAMAGING WINDS TO AROUND 60
MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE...RESULTING IN LOCALIZED
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE
PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 23, 12:30 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 PM CDT FRI MAY 23 2014

TXZ074-231800-
DAVIS/APACHE MOUNTAINS AREA-
1230 PM CDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL JEFF DAVIS COUNTY UNTIL 100 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF BUFFALO TRAIL
SCOUT CAMP AT 1228 PM CDT...MOVING NORTHEAST AT 5 MPH. PENNY TO
NICKEL SIZE HAIL WITH 50 MPH WINDS ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3100 10398 3076 10373 3065 10408 3080 10419
TIME...MOT...LOC 1728Z 238DEG 6KT 3078 10405
Special weather statement, May 23, 2:01 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT FRI MAY 23 2014

NMZ028-033-034-231930-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
101 PM MDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZE HAIL AND GUSTY WINDS
TO 50 MPH AFFECTING CENTRAL LEA AND EAST CENTRAL EDDY COUNTIES UNTIL
130 PM MDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHEAST OF HALFWAY AT 102 PM MDT...MOVING NORTHEAST AT 10 MPH.

LAT...LON 3272 10351 3261 10335 3237 10341 3237 10376
      3260 10384
TIME...MOT...LOC 1902Z 247DEG 10KT 3245 10367
Special weather statement, May 23, 4:10 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT FRI MAY 23 2014

NMZ033-034-232215-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-
310 PM MDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHERN LEA COUNTY UNTIL 415 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF OIL CENTER AT
310 PM MDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY SIZE HAIL AND STRONG WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3273 10337 3279 10307 3256 10307 3229 10329
      3236 10346
TIME...MOT...LOC 2110Z 221DEG 18KT 3241 10333

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:14 PM CDTSpecial Weather StatementMAF31 min
May 22, 7:43 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves3 hr
May 22, 8:06 PM CDTSpecial Weather StatementMAF39 min
May 23, 5:29 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more4 days
May 23, 12:30 PM CDTSpecial Weather StatementMAFJeff Davis30 min
May 23, 12:54 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
May 23, 2:06 PM CDTFlash Flood WarningMAFScurry3 hr
May 23, 2:14 PM CDTAreal Flood AdvisoryMAFBorden, Howard3 hr
May 23, 2:57 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
May 23, 4:01 PM CDTSevere Thunderstorm WarningMAFJeff Davis59 min
May 23, 4:10 PM CDTSevere Thunderstorm WarningMAFJeff Davis65 min
May 23, 4:20 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines55 min
May 23, 4:56 PM CDTAreal Flood AdvisoryMAFScurry3 hr
May 23, 5:16 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves59 min
May 23, 5:17 PM CDTSevere Thunderstorm WarningMAFCulberson58 min
May 23, 5:32 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
May 23, 5:45 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 23, 5:49 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis3 hr
May 23, 6:03 PM CDTSevere Thunderstorm WarningMAFEctor57 min
May 23, 6:07 PM CDTSevere Thunderstorm WarningMAFCulberson53 min
May 23, 6:18 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
May 23, 6:45 PM CDTTornado WarningMAFCulberson45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.